You are here
Adolescents Recover Bone Density After Discontinuation of Injected Contraceptive
Previous studies had shown that women who use DMPA, marketed under the brand name Depo-Provera, experience a loss of bone mineral density during the time they are using the contraceptive. Because women are developing a large amount of their bone mass from ages 15 to 19, researchers were concerned that DMPA use might place adolescents at higher risk for bone fracture or osteoporosis later in life.
"This study shows that after adolescents stop using DMPA, their bone density can increase to levels comparable to those of other women in their age group," said Duane Alexander, M.D., Director of the NICHD.
The study authors wrote that 10 percent of female U.S. female adolescents from 15 to 19 who are using birth control use DMPA, as compared to 3 percent of U.S. women overall.
Researchers believe that DMPA interferes with bone mineral density by lowering levels of estrogen, a hormone that promotes bone mineral density in women.
The findings appear in the February Archives of Pediatrics and Adolescent Medicine. The study was conducted by Delia Scholes, Ph.D., of the Group Health Cooperative in Seattle, Washington, and her colleagues.
To conduct the study, the researchers measured hip, spine, and whole body bone mineral densities in 170 healthy female adolescents ages 14 to 18. Of these, 80 had used DMPA, and 90 had not. Some of the 90 who had not used DMPA had used other forms of contraception, including oral contraceptives. Oral contraceptives also contain hormones. Some contain a combination of the hormones estrogen and progestin, some contain only progestin. It is not known whether oral contraceptive use affects bone mineral density and NICHD is currently supporting a study to address this issue.
The researchers measured the participants' bone mineral densities when the study began, and every six months thereafter for the next two to three years. During the course of the study, 61 women stopped using the contraceptive.
The researchers found that DMPA users had a greater reduction in bone density findings than did non-users.
Dr. Scholes explained that these bone density losses seen among the DMPA users occurred at a pace similar to those experienced by women progressing through menopause.
Once the women stopped using DMPA, they experienced significant gains in bone density. The study authors wrote that the increase in bone mineral density after discontinuation of DMPA is similar to the bone mineral density increase after a woman stops breast feeding.
"The potential loss of bone density is one consideration of the many that go into a woman's choice of contraceptive method," Dr. Scholes said.
The researchers wrote that it is impossible to know what the women's bone density would have been if they had never taken the drug. They added, however, that 12 months after these women stopped using DMPA, their average bone mineral density scores were "at least as high as those of the comparison women at all of the anatomical sites."
The current study was conducted to follow up an earlier study of older women (18-39 years old.) That study found that the older women lost bone density while using DMPA and increased bone mass after discontinuing the contraceptive. However, the younger women in the current study both lost bone density and increased bone density more rapidly than did the older women in the previous study. "This study provides evidence that DMPA use by adolescents adversely impacts [bone mineral density] at key anatomical sites," the study authors wrote. "However, these results in teens and those from our previous cohort provide reassurance that bone loss is regained, even in younger users."
The current study is among several funded by NICHD to evaluate the impact of DMPA on bone density in women, explained the study's project officer, Steven Kaufman, M.D., M.S., of NICHD's Contraception and Reproductive Health Branch. These studies are looking at the effect of DMPA on bone health in women of various age and racial groups.
"Our goal in funding these and other studies is to provide women with reliable information on which to base their contraceptive choices," Dr. Kaufman said. "Depo-Provera is one of the most effective contraceptives--its side effects need to be weighed against the potential consequences of an unintended pregnancy that could result from using a less effective method."
On November 17, 2004, the U.S. Food and Drug Administration issued a "black box warning" for DMPA, stating that prolonged use of the drug may result in significant loss of bone density, that the loss is greater the longer the drug is administered and that bone density loss may not be completely reversible after discontinuation of the drug.
The FDA warning states: "Depo-Provera Contraceptive Injection should be used as a long-term birth control method (e.g. longer than 2 years) only if other birth control methods are inadequate." The black box warning is available at https://www.fda.gov/safety/medical-product-safety-information/medwatch-safety-alerts-human-medical-products.
Other authors of the study were: Group Health investigators Andrea Z. LaCroix, PhD, Laura E. Ichikawa, MS, and William E. Barlow, PhD.; and the University of Washington School of Medicine's Susan M. Ott, MD.
Source: NIH/National Institute of Child Health and Human Development